One Nurse, One Patient
SAUSALITO, CA (ASRN.ORG) -- As a nurse on the oncology floor, I’m usually responsible for at least four patients each shift. But sometimes, one patient needs me more than most.
Tending to the needs of just one patient is a floor nurse’s dream, but it’s also extraordinarily stressful. It usually happens only because the patient is at risk and needs our undivided attention.
That was the case recently during an intense four-hour vigil. The patient was a middle-aged man struggling to accept his new diagnosis of cancer. My job was to give him a treatment that could potentially knock out his disease, but was also likely to deliver a range of unpleasant side effects that required close monitoring.
As luck would have it, I was training a nursing student that day who could watch over my other three patients. So around 3 p.m., as the day-shift nurse was finishing up, I started the patient on the drug.
Almost immediately he told me that he “felt weird.” The drug, called Rituxan, stimulates the immune system to release chemicals called cytokines, the same thing that happens when someone gets the flu. It wasn’t unusual that he reported feeling bad.
But a little later he couldn’t stop shaking, or “rigoring,” uncontrollably. The doctor in charge of his care had anticipated this and had pre-ordered a narcotic in case we needed to treat the problem. I gave the patient the drug, which stopped the rigors, but he still didn’t feel right.
It was a vague complaint, and one I hear at times. However, because I knew the risks of this drug, it put me on alert. Rituxan can cause high or low blood pressure, a severe allergic reaction or a dangerous buildup of fluid in the lungs.
Still, his vital signs were stable, and the rigors had stopped, so a few hours into the treatment, I turned the dose up a notch. This is standard protocol and part of the order the doctor had written. She wanted us to increase the dose as long as the patient could tolerate it. The logic is that the sooner we get it all in, the sooner the patient stops feeling its unpleasant effects.
But soon his blood pressure began dropping. His level of oxygen saturation had also dropped to below normal, an ominous trend. I turned the drug back down to its initial slow drip and put him on oxygen. The doctor checked in and ordered fluids delivered as fast as possible to help support his blood pressure.
Time passed. His blood pressure rose. I had enough time to take a breath and check on Julie, my student. She and our other patients were fine.
Back in the room with my patient, we were nearly four hours into the treatment. He told me he felt a lot better. Hoping to get it over with, he said he felt ready for the dose to be increased. A friend was visiting, and having company had perked him up.
But just 15 minutes later, he said he felt his heart racing. Then his blood pressure and oxygen dropped precipitously.
Quickly, I turned the Rituxan back down. He needed this drug to save his life, and it was the doctor’s decision whether to stop treatment, but it was my call whether to slow it down. A nurse’s aide and the nursing student joined me as we increased his oxygen and double-checked his temperature and blood sugar.
As always in these situations, I was trying to project calm, but inside I was debating my next move. Was he crashing, or could we turn him around without interrupting his treatment and calling in a team of doctors? Calling a rapid-response team when it’s not really needed wastes time and hospital resources, but it’s also hugely stressful for the patient. The nurses bring the crash cart into the room and slap on defibrillator pads, and the room fills with strangers all talking at once. Calling a “code” is a big step, not one to be taken lightly, and even though I was concerned for this patient, my instincts told me we could wait.
I paged the doctor and delivered all the worrying details in what felt like a jumble. She decided to stop the drug and promised she was on her way.
Time seemed to pass both quickly and slowly — quickly because I worried the patient was deteriorating, and slowly because I had a gut feeling he would stabilize, but it felt like it was taking forever.
Suddenly I decided I couldn’t wait any longer and pulled out my phone. “I’m calling it,” I said, preparing to dial the number that would bring in a rapid-response team. My fingers were on the keypad, but then, suddenly, the patient’s oxygen level started to climb.
Seeing the slight improvement, I made a quick decision to call the charge nurse instead. More nurses came. We gave him fluids and watched as his oxygen level and blood pressure started to climb.
The patient’s friend had been completely forgotten in the rush, and the patient himself had been reduced to a body of urgent symptoms. But finally, he was stable.
My shift ended, another nurse took over, and I left, exhausted by the minute-by-minute tension of the day. But on the way home, the reality of the situation hit me, and I was overwhelmed by feelings of guilt. I was, after all, the nurse who had given him a drug that almost killed him. We give dangerous drugs all the time, but I’d never felt so fully responsible for making a patient very sick in the course of doing my job.
I’d also never been so close to calling a code, and then deciding not to call it. I’m sure the guilt, in part, flowed from that aborted sense of panic. Focusing on just one patient had seemed to intensify all the conflicting feelings that are part of being a nurse.
A nurse who is multitasking can’t linger over her emotions, but that day it was just me and the patient in the room. For four stressful hours I had delivered all the care that had been prescribed, reacted quickly to problems that developed and met all of my patient’s needs.
But in the end, I had been forced to make what could have been a life-or-death decision for this man I barely knew, and the responsibility of that overwhelmed me.
Copyright 2012- American Society of Registered Nurses (ASRN.ORG)-All Rights Reserved
Articles in this issue:
Leave a Comment
Please keep in mind that all comments are moderated. Please do not use a spam keyword or a domain as your name, or else it will be deleted. Let's have a personal and meaningful conversation instead. Thanks for your comments!
In This Issue
Liz Di Bernardo